Epilepsy Drugs May Raise Fracture Risk in Older
TUESDAY, Jan. 11 (HealthDay News) -- Epilepsy drugs increase
older adults' risk for bone fractures, a new study shows.
Canadian researchers analyzed the medical records of 15,792
people 50 and older who'd had non-traumatic fractures between April
1996 and March 2004. Each person was matched with up to three
people who'd never had a fracture, for a total of 47,289 people to
serve as controls.
The researchers also looked at the participants' use of epilepsy
drugs, including carbamazepine (Carbatrol, Epitol, Tegretol),
clonazepam (Klonopin), ethosuximide (Zarontin), gabapentin
(Gabarone, Neurontin), phenobarbital (Luminal), phenytoin
(Dilantin, Phenytek) and valproic acid (Depakene, Depakote).
All but one of the drugs was associated with an increased risk
for fractures. The greatest risk was among people taking phenytoin
and carbamazepine. Valproic acid was the only drug not linked with
an increased chance of fractures.
The results, published in the January issue of
Archives of Neurology, were similar for people taking just one epilepsy drug and those taking more than one.
"In conclusion, our study showed that most anti-epileptic drugs except for valproic acid are associated with an increased likelihood of non-traumatic fracture in individuals aged 50 year or older," wrote Dr. Nathalie Jette, of the University of Calgary's Foothill Hospital, and colleagues in a journal news release.
They called for further research into the effects of epilepsy
drugs on bone health.
The American Academy of Family Physicians has more about
Copyright © 2011
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.